Florida, 2008

Hail and Damaging Wind in Florida, April 2, 2008

April 2, 2008 · NWS MLB · 2 events in 1 county or zone

Isolated pulse thunderstorms along the sea breeze produced a small amount of hail and wind in the Apopka area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Isolated pulse thunderstorms along the sea breeze produced a small amount of hail and wind in the Apopka area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 2, 12:58 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 2, 12:58 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT WED APR 2 2008

.DISCUSSION...

TONIGHT...LIGHT LOW LEVEL FLOW WILL PERSIST AS RIDGE AXIS REMAINS
OVER CENTRAL FLORIDA THE NEXT 24 HOURS. MORE SOUTHERLY TRAJECTORY IN
THE MID LEVELS WILL PULL MOISTURE NORTHWARD AIDING IN FORMING
SHOWERS AND STORMS OVER THE GULF STREAM OVERNIGHT THEN OVER LAND
STARTING THURSDAY MORNING. LIGHT STEERING FLOW WILL MEAN SLOWER
MOVING STORMS AND THE POTENTIAL FOR THE STRONGER STORM CELLS TO DROP
A LOT OF RAIN IN ANY GIVEN AREA THIS AFTERNOON AND EVENING. MORNING
CAPE CANAVERAL AND TAMPA BAY UPPER SOUNDING RECORDED -11C AND -12C
500MB TEMPERATURES WHICH WOULD BE FAVORABLE FOR HAIL FROM THE
STRONGER CELLS LATE AFTERNOON AND EVENING HOURS. PRIME LOCATION FOR
SEA BREEZE MERGERS WOULD BE OVER THE WESTERN AREAS...ORLANDO SANFORD
WESTWARD TO LAKE COUNTY. DEBRIS CLOUDS DISSIPATING AFTER MIDNIGHT
WILL YIELD MOSTLY CLEAR SKIES.

THURSDAY...PERSISTENT SOUTHEAST FLOW WILL ALLOW SHOWERS AND STORMS
TO FIRST FORM ALONG THE COAST THEN INLAND IN THE AFTERNOON AS THE
ONSHORE FLOW PUSHES INLAND. HIGHER RAIN CHANCES OVER THE NORTHERN
COUNTIES DUE TO PROXIMITY OF THE STALLING FRONT OVER AL/GA.

FRI-SAT...RIDGE AXIS ACROSS THE PENINSULA WILL KEEP SE-S FLOW AND
DEEP MOISTURE OVER THE PENINSULA THROUGH FRIDAY THEN FLOW VEERS MORE
SWLY ON SAT AS APPROACHING FRONT PRESSES INTO NORTHERN PENINSULA.
ABOVE CLIMO POPS WILL CONTINUE WITH AMPLE MOISTURE AND INSTABILITY
FOR STORMS TO DEVELOP EACH DAY. FAIRLY LIGHT WIND FLOW REGIME WILL
AGAIN HELP FOCUS STORMS ALONG SEA BREEZE AND OUTLFOW BOUNDARIES...
MUCH LIKE A SUMMERTIME REGIME. BY SATURDAY...THE FRONT APPROACHING
THE NORTHERN PENINSULA WILL DISPLACE RIDGE AXIS BACK TO THE SOUTH...
RESULTING IN STORMS PUSHING TOWARD THE EAST COAST. HAVE SCATTERED
POPS IN EACH DAY AND HIGHEST VALUES ON SATURDAY WITH DEEP MOISTURE
AND ADDITIONAL LIFT FROM FRONT.

SUN-TUE...(PREVIOUS DISCUSSION) HERE IS WHERE THE FORECAST TAKES A
DEPARTURE FROM YESTERDAY.  TEND TO BELIEVE THE LATEST GFS/ECM
HOLDING OFF ON A SURGE OF DRY AIR OVER THE STATE ON SUN. MAY SEE
SOME WEST WIND TRICKLE DOWN INTO THE NRN COUNTIES ON SUN BUT THE
SOUTH SHOULD REMAIN WET AND UNSTABLE SO POPS WILL RANGE FROM 30
NORTH TO 40 SOUTH. LOOKS LIKE A SHALLOW DRYER AIRMASS WILL MAKE IT
ACROSS THE NORTH PART OF THE CWA MON AND TUE SO WILL KEEP POPS A BIT
LOWER IN THE NORTH ON MON AND TUE.

&&

.AVIATION...SCATTERED LIGHTNING STORMS MAINLY ORLANDO SANFORD AND
WEST AS EAST AND WEST COAST BREEZES MERGE OVER LAKE COUNTY. LOCAL
IFR CONDITIONS IN/NEAR STORMS THROUGH LATE EVENING THEN CLEARING
AFTER MIDNIGHT. MVFR MIST TOWARD SUNRISE INTERIOR AREAS WILL BURN
OFF BY 12/13Z. LATE MORNING SHOWERS SOUTHERN AREAS FRIDAY WITH
INCREASING COVERAGE DURING THE AFTERNOON.

&&

.MARINE...RIDGE AXIS OVER/JUST NORTH OF THE AREA WILL RESULT IN
ONSHORE WINDS LESS THAN 15 KNOTS. STUBBORN LONG PERIOD 2 TO 3 FOOT
EASTERLY SWELL WILL BE RESPONSIBLE FOR KEEPING SCA FOR SEAS 20 TO 60
MILES OFFSHORE AND AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES.
FLOW REMAINS SE-S THROUGH LATE WEEK WITH OCEAN SWELL REINFORCED AND
KEEPING SEAS ELEVATED TO SCA OR SCEC CRITERIA OFFSHORE. CONDITIONS
WORSENING FURTHER BY SAT WITH SWLY FLOW INCREASING AS FRONT PRESSES
INTO NRN PENINSULA. WITH LATEST MODELS SHOWING FRONT HANGING UP OVER
NORTH HALF OF THE STATE THIS WEEKEND...OFFSHORE MOVING STORMS WILL
PERSIST THROUGH AT LEAST SUNDAY.

&&

.FIRE WEATHER...NO MIN RH CONCERNS THROUGH THE WKND BUT THE RISK OF
LIGHTNING STORMS WILL BE IN THE FCST THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  81  66  83 /  30  40  20  30
MCO  65  85  66  85 /  20  40  20  40
MLB  67  82  69  84 /  20  30  10  30
VRB  68  83  69  83 /  20  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT THURSDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Apr 2, 3:26 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
426 AM EDT WED APR 2 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-021800-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
423 AM EDT WED APR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ADEQUATE MOISTURE LEVELS AND DAYTIME HEATING WILL ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA BREEZE TODAY. THE
STORMS ARE EXPECTED MOVE INTO THE INTERIOR COUNTIES BY THE MID TO
LATE AFTERNOON. THE MAIN THUNDERSTORM HAZARDS WILL BE LIGHTNING...
LOCALLY HEAVY RAIN...GUSTY WINDS TO 40 MPH AND POSSIBLE HAIL WITH
THE STRONGEST STORMS. IF THUNDERSTORMS APPROACH YOU AREA MOVE INDOORS.

...RIP CURRENT IMPACT...
EAST SWELLS AT THE BEACHES WILL CONTRIBUTE TO A MODERATE RISK OF
RIP CURRENTS TODAY. THESE WAVE CONDITIONS SUPPORT STRONGER OR
MORE FREQUENT RIP CURRENTS. IF CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE SHORE UNTIL OUT OF THE GRIP OF THE CURRENT AND
THEN SWIM BACK TO THE BEACH.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE OFFSHORE
ATLANTIC WATERS DUE TO MODERATE TO LARGE EAST SWELLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE RISK FOR RIP CURRENTS WILL REMAINED ELEVATED THROUGH THE
UPCOMING WEEKEND. THE CHANCE FOR LIGHTNING STORMS WILL CONTINUE
THROUGH AT LEAST SATURDAY AS THE NEXT FRONTAL SYSTEM APPROACHES
THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED ACROSS INTERIOR SECTIONS THIS AFTERNOON.

VOLKMER

In the hours before

Special weather statement, Apr 2, 3:46 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT WED APR 2 2008

FLZ045-022130-
ORANGE-
446 PM EDT WED APR 2 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL ORANGE COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER ORLANDO INTERNATIONAL AIRPORT...MOVING WEST AT 5
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE PINE CASTLE AND
BELLE ISLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

BRAGAW

The radar

The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
April 2, 5:36 PM EST
Where
Orange County, 1.51 mi NNW of Apopka
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.690, -81.510

A local TV station on Orlando reported nickel size hail in Apopka.

Thunderstorm Wind, Orange

When
April 2, 5:36 PM EST
Where
Orange County, Apopka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.670, -81.500

Thunderstorm winds blew down a large tree in Apopka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97686, 97691.